How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 17721
Experience:  15 years of experience as a small animal veterinarian
Type Your Dog Veterinary Question Here...
Dr. Bruce is online now
A new question is answered every 9 seconds

Dr, my 15 yr old JRT is taking phenobarbital muscle

Customer Question

Hi Dr, my 15 yr old JRT is taking phenobarbital for mild muscle spasm type seizures that began about a month ago. His levels are therapeutic. He also has always had bouts of gastric issues. Yesterday he had tummy issues, diarrhea, vomit, nothing to eat all day, then last night had a spasm type seizure. I gave him 5mg valium, he was so drugged he couldn't stand up, legs went out from under him when he stood. Is it ok to give him credentials before his first dose of phenobarbital this AM?
Submitted: 6 months ago.
Category: Dog Veterinary
Expert:  Dr. Bruce replied 6 months ago.
Hi. Welcome to Just Answer. My name is***** I'm sorry too hear about your situation with this guy. By "credentials", can you explain what this is? I just want to understand it better. How is he acting this morning?
Customer: replied 6 months ago.
Sorry, auto-correct, hate it! Cerenia, or something similar, peptobismol to calm his stomach so he can have food with his AM dose of phenobarbital? He us walking no better, still very shaky , tummy creaking and gurgling.still having diarrhea
Customer: replied 6 months ago.
He is walking better but very off balance. Sorry for the typing errors, carrying dog!
Expert:  Dr. Bruce replied 6 months ago.
That darn auto correct! I've had some doozies with it too. I was racking my brains trying to think of what "credentials" could be. I would have never got to Cerenia. If he's got cerenia at home, it would seem a reasonable to give him a dose of that and to then give him the phenobarbital about 30 minutes later. That gives the Cerenia a chance to help settle his stomach more. If his nausea persists, then the situation has progressed past the point where at home Cerenia is seeming to be enough.
Customer: replied 6 months ago.
I have 16mg, he weighs 9# ***** .09mg/lb, about 1/2?
Expert:  Dr. Bruce replied 6 months ago.
1/2 of the 16 mg tablet would be very close to that. The label dosing says: At a minimum of 8 mg/kg PO given at least 2 hours prior to travel and q24h for up to 2 consecutive days. Dogs should be fasted 1 hour prior to dosing. (Label Information; Cerenia®). So you can see that the dose for preventing motion sickness is a lot more.
Customer: replied 6 months ago.
I don't want to rush into anything. I won't let him suffer, but if food helps the Meds I want to try that, but he's pretty sick this AM and that along with the now unsteady gaite doesn't look good.
Expert:  Dr. Bruce replied 6 months ago.
I'm hoping that he's going to settle down with his stomach and then start to look more and more steady. After a seizure, they can be off for up to 24 hours depending on the individual case.
Customer: replied 6 months ago.
Expert:  Dr. Bruce replied 6 months ago.
No problem. I'm hoping again for the best.

Related Dog Veterinary Questions